Ohio, 2008

Flooding in Ohio, June 26, 2008

June 26, 2008 · NWS ILN · 2 events in 2 counties and zones

A mesoscale convective system producing very heavy rainfall was anchored over southeast Franklin county and northern Fairfield county early in the morning of the 26th. Several creeks and streams were out of their banks later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A mesoscale convective system producing very heavy rainfall was anchored over southeast Franklin county and northern Fairfield county early in the morning of the 26th. Several creeks and streams were out of their banks later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 25, 9:23 PM EST, 3 hours 37 minutes earlier.

Area forecast discussion, Jun 25, 9:23 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1023 PM EDT WED JUN 25 2008

.SYNOPSIS...
A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE REGION THROUGH
THE END OF THE WEEK. AS WEAK DISTURBANCES MOVE ACROSS THE
AREA...SHOWERS AND THUNDERSTORMS WILL OCCUR. A STRONGER UPPER
LEVEL SYSTEM AND ASSOCIATED COLD FRONT WILL PUSH INTO THE GREAT
LAKES AND OHIO VALLEY OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
STORMS THAT HAD BEEN TRAINING ACROSS PARTS OF WEST CENTRAL OHIO
HAVE STARTED TO BECOME PROGRESSIVE. HAVE SPREAD HIGH POPS INTO
CENTRAL OHIO GENERALLY ALONG AND NORTH OF I-70. SOME QUESTION ON
WHETHER DEVELOPMENT WILL OCCUR FURTHER SOUTH ALTHOUGH HAVE NOTED A
CELL IN SOUTH CENTRAL INDIANA. AT THIS POINT THE CHANCE OF RAIN
APPEARS LOW IN THE SOUTHERN HALF OF THE FORECAST AREA. ONLY MADE
MINOR ADJUSTMENTS TO TEMPERATURES AND WINDS TO BLEND LATEST
OBSERVATIONS INTO THE FORECAST.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
EXPECT A LULL IN ACTIVITY THURSDAY MORNING WITH ADDITIONAL STORMS
DEVELOPING LATER IN THE DAY AS HEATING BRINGS FURTHER
DESTABILIZATION. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
EVENING. DIFFICULT TO DETERMINE WHETHER THERE WILL BE SUPPORT
SUSTAINING ACTIVITY THROUGH THE NIGHT BUT GIVEN UNCERTAINTIES JUST
KEPT CHANCE POPS GOING.

BELIEVE GFS MOS IS SLIGHTLY TOO WARM WITH HIGH TEMPERATURES BUT
LOOKED REASONABLE FOR LOWS.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
FOR FRIDAY...SCT STORMS ASSOCIATED WITH AN UPPER DISTURBANCE WILL
DEVELOP IN ADVANCE OF AN APPROACHING COLD FRONT.  HIGH TEMPERATURES
WILL MAINLY BE IN THE UPPER 80S...HIGHLY DEPENDANT ON PCPN TIMING.

SATURDAY...THE MODELS ARE IN GENERAL AGREEMENT WITH SLOWER TIMING
WITH THE COLD FRONT.  THE SCT/NUMEROUS PCPN COVERAGE WILL LIKELY
LINGER INTO SUNDAY MORNING. AGAIN...HIGH TEMPERATURES WILL BE HELD
BACK BY THE RAIN SATURDAY...WITH SEASONABLY COOL AIR SETTLING IN
BEHIND THE FRONT ON SUNDAY.

A TRAILING UPPER TROF WILL LINGER SCT SHOWERS/STORMS INTO
MONDAY...WITH SEASONABLY COOL TEMPERATURES PERSISTING.
THEN...HIGH PRESSURE BUILDS AND MOVES EAST OF THE REGION THROUGH
WEDNESDAY...WITH A SLIGHT WARMING TREND.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
SHOWERS AND THUNDERSTORMS OVER THE COLUMBUS METRO WILL CLEAR THE
TERMINALS BY 00Z OR SHORTLY THEREAFTER. SKIES ARE CLEARING BEHIND
THIS AREA OF CONVECTION WITH JUST SCATTERED MID/HIGH CLOUDS. THE
BIG QUESTION IS IF CONVECTION WILL REDEVELOP ALONG A CONVERGENT
TROUGH ACROSS CENTRAL OHIO OVERNIGHT...AS SUGGESTED BY THE MODELS.
SATELLITE IMAGERY SHOWS SUBSIDENCE ACROSS KY/IN BEHIND THIS
INITIAL WAVE...AND THINK THIS MAY ACT AGAINST WIDESPREAD
CONVECTIVE REDEVELOPMENT OVERNIGHT. BEST CHANCE TO SEE
CONVECTION...IF IT DOES REDEVELOP...WILL BE KCMH/KLCK...BUT ONLY
HANDLED WITH A VCSH AND CB OVERNIGHT DUE TO THE UNCERTAINTY.

FOR THURSDAY...AIRMASS WILL DESTABILIZE BY AFTERNOON AND FAVOR
MORE SCATTERED SHOWERS AND STORMS. HOWEVER...FORCING WILL BE WEAK
SO COVERAGE IS NOT EXPECTED TO BE WIDESPREAD. THEREFORE IT IS TOO
EARLY WARRANT ANY MENTION OF SHRA/TSRA AT ANY ONE TERMINAL AT
THIS POINT.

OUTLOOK...THUNDERSTORMS POSSIBLE THURSDAY NIGHT THROUGH SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...HAWBLITZEL
Hazardous weather outlook, Jun 25, 4:17 AM EST, 20 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
517 AM EDT WED JUN 25 2008

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-260930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
517 AM EDT WED JUN 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL CROSS THE REGION LATE SATURDAY. SHOWERS AND
THUNDERSTORMS AHEAD OF IT AND ALONG IT MAY PRODUCE DAMAGING WIND
OR LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 25, 9:38 PM EST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1038 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1036 PM     HAIL             SIDNEY                  40.29N 84.16W
06/25/2008  E0.88 INCH       SHELBY             OH   PUBLIC

&&

HUGHES
Local storm report, Jun 25, 10:01 PM EST, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1101 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     FLOOD            WAPAKONETA              40.57N 84.19W
06/25/2008                   AUGLAIZE           OH   LAW ENFORCEMENT

            SEVERAL ROADS ACROSS THE COUNTY HAD WATER OVER THEM.

&&
Local storm report, Jun 25, 10:36 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1136 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

HUGHES
Local storm report, Jun 25, 10:38 PM EST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1138 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

&&

HUGHES
Local storm report, Jun 25, 10:54 PM EST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1154 PM EDT WED JUN 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 PM     HAIL             URBANA                  40.11N 83.75W
06/25/2008  E0.75 INCH       CHAMPAIGN          OH   PUBLIC

&&

HUGHES
Local storm report, Jun 25, 11:27 PM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1227 AM EDT THU JUN 26 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 AM     TSTM WND DMG     COLUMBUS                39.99N 82.99W
06/26/2008                   FRANKLIN           OH   PUBLIC

            LARGE BRANCHES BROKEN

&&

HUGHES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Franklin

When
June 26, 1:00 AM EST to 2:00 PM EST
Where
Franklin County, 1.71 mi E of Shadeville to 1.05 mi N of Columbus So Columbus
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.831, -82.968

Several roads were flooded and a few creeks had risen out of their banks across the southeast part of the county.

Flood, Fairfield

When
June 26, 3:30 AM EST to 3:30 PM EST
Where
Fairfield County, 1.05 mi S of Thurston to 1.26 mi NW of Millersport
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
39.815, -82.547

State Route 37 was closed just south of route 256 due to the Walnut Creek coming out of its banks. The depth of the water on the road was two to three feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110518, 106685.